North Dakota, 2013

Hail and Damaging Wind in North Dakota, June 26, 2013

June 26, 2013 · NWS BIS · 4 events in 4 counties and zones

A mid level short wave trough moving into the Northern Plains combined with afternoon instability to trigger isolated strong to severe thunderstorms along a weak surface boundary over south central North Dakota. An isolated supercell produced large hail and severe thunderstorm winds as it tracked southeast from Burleigh County through Dickey County before moving into South Dakota by the early…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level short wave trough moving into the Northern Plains combined with afternoon instability to trigger isolated strong to severe thunderstorms along a weak surface boundary over south central North Dakota. An isolated supercell produced large hail and severe thunderstorm winds as it tracked southeast from Burleigh County through Dickey County before moving into South Dakota by the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 2:06 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 26, 2:06 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT WED JUN 26 2013

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)

ISSUED AT 310 PM CDT WED JUN 26 2013

FORECAST HIGHLIGHT IN THE SHORT TERM FORECAST PERIOD WILL BE A
CHANCE OF A FEW STRONG TO NEAR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY THIS EVENING.

CURRENTLY...UPPER LEVEL FORCING ASSOCIATED WITH AN UPPER LEVEL JET
STREAK WILL COMBINE WITH A WEAK FRONTAL BOUNDARY PUSHING EAST ACROSS
NORTH DAKOTA TO RESULT IN A CHANCE FOR SCATTERED THUNDERSTORMS NOW
THROUGH EARLY THIS EVENING. LATEST WIND FIELDS DEPICT THE SFC
BOUNDARY STRETCHING FROM MOUNTRAIL COUNTY SOUTHEAST THROUGH WILTON
AND INTO THE JAMES RIVER VALLEY. THUNDERSTORM CHANCES WILL MOVE FROM
WEST TO EAST AS THE SFC FRONT/WEAK BOUNDARY AND THE NOSE OF THE
UPPER JET BOTH TRANSLATE EAST ACROSS CENTRAL NORTH DAKOTA. LINGERING
CHANCES FOR THUNDERSTORMS EARLY THIS EVENING MAINLY ACROSS THE JAMES
RIVER VALLEY...WITH DRY CONDITIONS AND MOSTLY CLEAR SKIES BY SUNSET.

WHILE THE OVERALL THREAT FOR SEVERE THUNDERSTORMS IS LOW
TODAY...CANNOT RULE OUT COMPLETELY...ESPECIALLY ALONG AND EAST OF
HIGHWAY 83 WITH SFC AND MUCAPE VALUES AROUND 1000-1500 J/KG AND
EFFECTIVE SHEAR 40-50KTS COMBINED WITH THE ABOVE MENTIONED SFC BASED
LIFT AND UPPER LEVEL FORCING. DID GET A DIME HAIL REPORT WITH A
STORM NEAR WILTON THE PAST HALF HOUR...BUT RIGHT NOW THE STORM IS A
TYPICAL SINGLE CELL THUNDERSTORM WITH THE UPDRAFT PULSING.

STRONG WEST-NORTHWEST FLOW ALOFT FOR THURSDAY COMBINED WITH A DECENT
PRESSURE GRADIENT WILL RESULT IN DRY BUT BREEZY CONDITIONS.
SEASONABLE DAYTIME HIGHS IN THE UPPER 70S TO MID 80S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)

ISSUED AT 310 PM CDT WED JUN 26 2013

THE MAIN FOCUS OF THE EXTENDED PERIOD WILL BE THE TRANSITION TO
NORTHWEST FLOW.

THE WEATHER PATTERN WILL UNDERGO A TRANSITION LATE THIS WEEK INTO
THE WEEKEND. QUASI ZONAL FLOW WILL TRANSITION TO NORTHWEST FLOW BY
SATURDAY WITH A STEEP RIDGE TO THE WEST AND A LONGWAVE TROUGH
SETTING UP ACROSS THE GREAT LAKE REGION. DURING THIS TRANSITION
QUIET WEATHER IS EXPECTED WITH THE NEXT CHANCE OF PRECIP NOT
ARRIVING UNTIL SATURDAY AS A WEAK BACKDOOR COLD FRONT IS FORECAST
TO SWEEP THROUGH THE NORTHERN PLAINS SATURDAY EVENING. THE 12 UTC
GFS AND ECMWF EXTENDS THE LONGWAVE TROUGH TO THE EAST INTO
NORTHERN PLAINS BY TUESDAY. THIS WILL LEAVE THE NORTHERN PLAINS IN
A NORTHWEST FLOW PATTERN. IN THIS FLOW PATTERN THE NORTHERN PLAINS
IS SUSCEPTIBLE TO SEVERAL ROUNDS OF SHORTWAVE TROUGHS PROGRESSING
ACROSS THE REGION. THEREFORE THE FORECAST HAS SLIGHT CHANCE TO
CHANCE POPS BEGINNING SATURDAY AND LASTING THROUGH THURSDAY OF
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)

ISSUED AT 310 PM CDT WED JUN 26 2013

VFR CONDITIONS ARE FORECAST ACROSS WESTERN AND CENTRAL NORTH
DAKOTA FOR THE 18 UTC TAF CYCLE. ISOLATED THUNDERSTORMS POSSIBLE
ACROSS CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS
AFTERNOON INTO EARLY THIS EVENING. HOWEVER...DUE TO LOW
COVERAGE WILL JUST MENTION VCTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM...AJ
AVIATION...NH
Hazardous weather outlook, Jun 26, 1:43 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT WED JUN 26 2013

NDZ004-011-012-271945-
BOTTINEAU-WARD-MCHENRY-
243 PM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING ACROSS FAR NORTH CENTRAL NORTH DAKOTA. A FEW STRONGER
STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NDZ002-003-005-010-013-019>023-025-034>037-042-045>048-050-051-
271945-
BURKE-RENVILLE-ROLETTE-MOUNTRAIL-PIERCE-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
243 PM CDT WED JUN 26 2013 /143 PM MDT WED JUN 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS CENTRAL
NORTH DAKOTA INTO THE JAMES RIVER VALLEY. A FEW STORMS ARE ALSO
POSSIBLE THROUGH EARLY THIS EVENING ACROSS THE JAMES RIVER VALLEY.
A FEW STRONGER STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NDZ001-009-017-018-031>033-040-041-043-044-271945-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
243 PM CDT WED JUN 26 2013 /143 PM MDT WED JUN 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NH/AJ

In the hours before

Special weather statement, Jun 26, 1:37 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT WED JUN 26 2013

NDZ021-035-036-262030-
BURLEIGH-KIDDER-MCLEAN-
237 PM CDT WED JUN 26 2013

...SPECIAL WEATHER STATEMENT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN BURLEIGH COUNTY...MOVING EAST
AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  REGAN BY 255 PM CDT...
  WING BY 320 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

HEINERT

The radar

The Bismarck radar (KBIS), 44 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burleigh

When
June 26, 2:25 PM CST to 2:30 PM CST
Where
Burleigh County, 8.99 mi S of Wing
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
47.000, -100.290

Strong winds to fifty miles per hour accompanied the large hail.

Hail, Kidder

When
June 26, 2:50 PM CST to 2:56 PM CST
Where
Kidder County, 5.85 mi NW of Dawson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.920, -99.830

Hail, La Moure

When
June 26, 4:22 PM CST to 4:27 PM CST
Where
La Moure County, 5.61 mi N of Edgeley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.450, -98.720

Thunderstorm Wind, Dickey

When
June 26, 4:40 PM CST to 4:55 PM CST
Where
Dickey County, 4.49 mi NE of Glover
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
46.280, -98.070

Strong thunderstorm winds resulted in small trees uprooted, a sixty-four foot antenna tower broken off, and damage to an outbuilding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457980, 457981, 457982, 457983.